Infants whose mothers used methadone in utero more prone to visual problems
According to findings reported online in the British Journal of Ophthalmology, infants whose mothers used methadone in utero are more prone to visual problems. Ruth Hamilton, PhD, of the Royal Hospital for Sick Children in Glasgow, and colleagues, found that, out of the cohort of 20 children exposed to methadone in utero, all but one had reduced visual acuity; 70% of these children also had nystagmus. Although all the participants’ mothers had used methadone while they (the participants) were in utero, the cohort was also exposed to a number of other factors specific to their socioeconomic setting that could have contributed to visual loss. For example, many of the mothers associated with the cohort had used a number of other illicit drugs or possessed physical or mental impairments.Click here to read an article from Modern Medicine that discusses this study more.